Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 129, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2014, 5:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 5:55 PM MST (00:55 UTC)
- Expired
- Aug 20, 2014, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:09 PM MST | FLASH FLOOD | Se Colorado City, AZ | SPOTTER REPORTED ROCKS AND DEBRIS HAVE MOVED ACROSS MANY OF THE SIDE ROADS IN COLORADO CITY. THEY ALSO REPORTED FLOODING AND DEBRIS ACROSS MANY LOW LYING AREAS OF CANES BED ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922 WGUS55 KVEF 210055 FFWVEF AZC015-210400- /O.NEW.KVEF.FF.W.0129.140821T0055Z-140821T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 555 PM MST WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 900 PM MST * AT 552 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR COLORADO CITY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... COLORADO CITY AND AREA ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279 $$ JH
2 follow-up statements
410 WGUS75 KVEF 210147 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 647 PM MST WED AUG 20 2014 AZC015-210400- /O.CON.KVEF.FF.W.0129.000000T0000Z-140821T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 647 PM MST WED AUG 20 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR NORTHEASTERN MOHAVE COUNTY... AT 641 PM MST...RADAR INDICATED RAINFALL WAS DECREASING AROUND THE COLORADO CITY AREA. TRAINED WEATHER SPOTTERS REPORTED FLOODING OF SOME AREA ROADWAYS. FLASH FLOODING IS STILL POSSIBLE. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN MOHAVE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279 $$ JH
539 WGUS75 KVEF 210241 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 741 PM MST WED AUG 20 2014 AZC015-210251- /O.CAN.KVEF.FF.W.0129.000000T0000Z-140821T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 741 PM MST WED AUG 20 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN MOHAVE COUNTY... THERE HAS BEEN NO RAINFALL IN THE COLORADO CITY AREA FOR A WHILE AND THE THREAT OF FLASH FLOODING HAS ENDED. LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:50 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 3:50 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 350 PM PDT WED AUG 20 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE TOWARD ARIZONA LEADING TO INCREASING THUNDERSTORM COVERAGE OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THURSDAY. LINGERING STORMS MAY CONTINUE OVER NORTHWEST ARIZONA EARLY IN THE WEEKEND THEN DRY CONDITIONS AND NEAR NORMAL TEMPERATURES CAN BE EXPECTED ACROSS THE ENTIRE REGION THROUGH THE MIDDLE OF NEXT WEEK. && .SHORT TERM...THROUGH THURSDAY NIGHT...THE UPPER LOW ALONG THE SOUTHERN CALIFORNIA COAST WAS LIKELY AIDING PERSISTENT THUNDERSTORM DEVELOPMENT OVER CENTRAL CLARK COUNTY AND MOHAVE COUNTIES. EVEN THOUGH DEWPOINTS HAD DROPPED INTO THE 40S...CONVECTION WAS FIRING QUITE EASILY ALONG FAIRLY DISCRETE LINES. THIS ACTIVITY WILL CONTINUE INTO THE EVENING THEN GRADUALLY DIMINISH BUT PROBABLY NOT END ALTOGETHER OVERNIGHT AS THE UPPER LOW CONTINUES TO SPIN ALONG THE COAST. AS IT MOVES INLAND THURSDAY...MUCH OF THE AREA FROM CLARK COUNTY SOUTHWARD WILL BE IN THE FAVORABLE DIFFLUENT NORTHEAST QUADRANT OF THE SYSTEM AND SCATTERED THUNDERSTORMS CAN BE EXPECTED. SOME MID AND HIGH LEVEL MOISTURE FROM TROPICAL STORM LOWELL WILL GET WRAPPED UP INTO THE SYSTEM AND MAY LIMIT SUNSHINE SOMEWHAT THURSDAY. THERE IS NO INDICATION OF A DEEP INFUSION OF MOISTURE FROM THE SOUTH SO PRECIPITABLE WATER VALUES ARE INDICATED TO REMAIN AROUND 1.0-1.25 INCHES OVER THE SOUTHERN HALF OF THE REGION. THIS IS GENERALLY A LITTLE LOW FOR A WIDESPREAD FLASH FLOOD CONCERN. ALSO...HIGH RES MODELS DO NOT INDICATE EXCESSIVE QPF VALUES AND COVERAGE SO CONFIDENCE IS NOT HIGH ENOUGH TO HOIST A FLASH FLOOD WATCH. HOWEVER...THURSDAY SHOULD BE AN ACTIVE THUNDERSTORM DAY. CONVECTION WILL DIMINISH THURSDAY NIGHT AS THE LOW CENTER PULLS AWAY TO THE EAST. && .LONG TERM...FRIDAY THROUGH TUESDAY...MADE MINIMAL CHANGES TO THE OVERALL FORECAST. THE CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST WILL LIFT NORTHEAST INTO ARIZONA THURSDAY NIGHT INTO FRIDAY. DRY WESTERLY WINDS ON THE BACK SIDE OF THE LOW SHOULD HELP TO CLEAR THE MOISTURE OUT OF A MAJORITY OF THE AREA. HOWEVER...THE ADDED DYNAMICS ASSOCIATED WITH THIS LOW AND SOME LINGERING MOISTURE ACROSS THE EASTERN ZONES WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP MAINLY IN MOHAVE AND EASTERN LINCOLN COUNTIES ON FRIDAY. THIS LOW WILL MERGE WITH A DEEPER MID/UPPER LEVEL TROUGH THAT IS PROGGED TO DROP INTO THE INTERMOUNTAIN WEST FRIDAY NIGHT INTO SATURDAY. WINDS BEGIN TO RAMP UP ACROSS THE WESTERN CWA FRIDAY AFTERNOON WITH GUSTS OF 25-35 MPH POSSIBLE IN SOME OF THE FAVORED LOCATIONS. WOULD NOT BE OUT OF THE QUESTION TO HAVE A FEW ISOLATED SHOWERS/THUNDERSTORMS FORM OVER FAR NORTHERN LINCOLN COUNTY SATURDAY DUE TO THE PROXIMITY TO THE BASE OF THE TROUGH AND THE POSSIBILITY OF A WEAK COLD FRONT MOVING THROUGH THE AREA. BY SUNDAY DRIER AIR ON THE BACK SIDE OF THE LOW BEGINS TO SPREAD INTO THE ENTIRE CWA AND WILL CLEAR OUT ANY LINGERING MOISTURE. TEMPERATURES SHOULD WARM A DEGREE OR TWO EACH DAY FROM FRIDAY THROUGH SUNDAY WITH NEAR NORMAL TEMPERATURES RETURNING EARLY NEXT WEEK. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS CAN BE EXPECTED AROUND SOUTHERN NEVADA INCLUDING THE IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH EARLY EVENING. WINDS WILL BE GUSTY AND ERRATIC THROUGH EARLY EVENING DUE TO STORMS THEN SHOULD BECOME LIGHT SOUTHERLY OVERNIGHT. THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE THURSDAY AS A LOW PRESSURE SYSTEM MOVES INLAND FROM SOUTHERN CALIFORNIA. THIS WILL PRODUCE GUSTY AND ERRATIC WINDS THROUGH THURSDAY EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORM WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO THROUGH THIS EVENING. WINDS WILL FAVOR A SOUTH-SOUTHWEST DIRECTION BUT WOULD BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE ENTIRE MOHAVE DESERT REGION THURSDAY FROM CLARK COUNTY NEVADA SOUTHWARD. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH WEDNESDAY. && SHORT TERM/AVIATION...ADAIR LONG TERM...STUMPF FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 20, 5:48 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM PDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 SSE HENDERSON 35.99N 114.97W
08/20/2014 CLARK NV NWS EMPLOYEE
NWS EMPLOYEE REPORTED SWIFT WATER FLOWING ACROSS PATTI
ANN WOODS DRIVE JUST WEST OF COLLEGE DRIVE. THE ROAD IS
IMPASSABLE.
&&
CSTUMPFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:53 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 21, 12:39 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 1:31 PM MST | Areal Flood Advisory | VEF | Mohave | 89 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.